|Year : 2019 | Volume
| Issue : 2 | Page : 108-110
Kounis syndrome: Allergic myocardial infarction!!
Deepak Kadeli, Deepthi Mangesh, R Keshava, A Gopi
Department of Cardiology, Fortis Hospital, Bengaluru, Karnataka, India
|Date of Web Publication||23-Sep-2019|
Dr. Deepak Kadeli
Department of Cardiology, Fortis Hospital, Cunningham Road, Bengaluru - 560 052, Karnataka
Source of Support: None, Conflict of Interest: None
Anaphylaxis is a type 1 hypersensitivity reaction where the body reacts to an allergen within minutes. Free antigens cross-link the IgE on mast cells and basophils, which causes a release of vasoactive biomolecules which cause systemic vasospasm. A wide range of causes include insect bites and stings, foods, and medications. It can manifest with a constellation of symptoms, but common manifestations include urticaria, shortness of breath, vomiting, lightheadedness, and low blood pressure. Some unusual presentations include gastrointestinal symptoms such as loose stools and abdominal pain, but in rare cases, they may present as myocardial infarction. We present a case of a 49-year-old female who presented with effort angina and developed severe anaphylactic reaction to the dye used in angiogram, precipitating an inferior wall myocardial infarction.
Keywords: Anaphylaxis, coronary angiogram, myocardial infarction
|How to cite this article:|
Kadeli D, Mangesh D, Keshava R, Gopi A. Kounis syndrome: Allergic myocardial infarction!!. J Indian coll cardiol 2019;9:108-10
|How to cite this URL:|
Kadeli D, Mangesh D, Keshava R, Gopi A. Kounis syndrome: Allergic myocardial infarction!!. J Indian coll cardiol [serial online] 2019 [cited 2021 Apr 12];9:108-10. Available from: https://www.joicc.org/text.asp?2019/9/2/108/267488
| Introduction|| |
Kounis syndrome is defined as acute coronary syndrome (symptoms such as chest pain relating to reduced blood flow to the heart) caused by an allergic reaction or a strong immune reaction to a drug or other substance. It is a rare syndrome with fewer than 100 cases reported worldwide however, the disorder is suspected of being commonly overlooked and therefore much more prevalent.
| Case Report|| |
A 49-year-old female presented with effort angina for 2 weeks. She was known to have hypertension and type 2 diabetes mellitus for the last 5 years. Electrocardiogram showed T-wave inversions in I, aVL leads. Two-dimensional echo done showed normal left ventricular function. The patient continued to have chest pain, and hence, a coronary angiogram was done. Left injection showed mid left anterior descending mild plaque; the patient started developing breathlessness with ST elevation in leads II, III, and aVF. A quick right injection revealed mid and distal right coronary artery 80%–90% [Figure 1]. The patient developed swelling of the face and lips, with severe bronchoconstriction requiring intubation and mechanical ventilation. It was concluded that she developed severe anaphylactic reaction to the contrast used for angiogram – iohexol [Figure 2]. The patient was treated with intravenous steroids, adrenaline and the procedure was discontinued. The patient was immediately treated with intravenous steroids, adrenaline. Percutenous coronary intervention was discontinued and the patient was instead thrombolysed with reteplase achieving good ST-segment resolution. She was continued on steroids and extubated the next day. A workup for allergic acute coronary syndrome was done. Tryptase levels were raised, and total IGE was 1167.5 IU/ml. She improved symptomatically, and there was complete ST resolution by day 3. In view of allergy to contrast, further intervention was not done as it can cause severe anaphylactic reaction again. The patient was discharged on clopidogrel and statins.
|Figure 1: Coronary angiogram done shows 90% stenosis in mid and distal right coronary artery|
Click here to view
|Figure 2: (a) Swollen fingers due to anaphylaxis. (b) Periorbital and facial edema, swollen lips|
Click here to view
The patient was followed up regularly and has been doing well.
| Discussion|| |
Kounis syndrome is characterized by a group of symptoms that manifest as unstable vasospastic or nonvasospastic angina secondary to a hypersensitivity reaction. This syndrome was first described and therefore named after Kounis and Zavras in 1991 coining it “allergic angina.” Since then, this condition has evolved to include a number of mast cell activation disorders which are associated with acute coronary syndrome., Examples include reactions to multiple medications (Nonsteroidal anti-inflammatory drugs, antibiotics, and antineoplastic agents), contrast exposure, poison ivy, bee stings, and reaction to shellfish., In addition to coronary arterial involvement, the entity “Kounis syndrome” today encompasses other arterial systems with similar physiologies such as mesenteric and cerebral circulation, resulting in ischemia/infarction of the vital organs supplied.,
Pathophysiologically, Kounis syndrome typically results from mast cell degranulation in the setting of an allergic insult with subsequent release of numerous inflammatory mediators such as histamine, neutral proteases, arachidonic acid products, platelet-activating factor, and a variety of cytokines and chemokines. It is these chemical mediators that have been implicated in coronary vasospasm and atheromatous plaque rupture, leading to acute coronary syndrome. Second pathway is acute release of tryptase. It activates interstitial collagenase, gelatinase, and stromelysin which erode the atheromatous plaques leading to plaque rupture and initiation of inflammatory cascade leading to acute thrombus formation.
Clinically, anaphylactic reactions occur as a systemic phenomenon, leading to activation of mast cells dwelling in the cardiac tissue producing tachycardia, ventricular dysfunction, and even atrioventricular conduction block. The constellation of symptoms involved in Kounis syndrome have been described in three different settings of coronary artery disease: type i, chest pain secondary to coronary artery vasospasm in patients with no previous history of coronary artery disease; type II, includes patients with culprit but quiescent preexisting atheromatous disease in whom the acute release of inflammatory mediators can induce either coronary artery spasm with normal cardiac enzymes and troponins or plaque erosion or rupture manifesting as acute myocardial infarction; and type III, includes patients with coronary thrombosis (including stent thrombosis) in whom aspirated thrombus specimens stained with hematoxylin and eosin and Giemsa demonstrate the presence of eosinophils and mast cells, respectively.,, Vessel involvement is varied; however, most cases reported identify single-vessel involvement as opposed to two-vessel involvement as seen in our case.
| Conclusion|| |
Kounis syndrome is a complicated condition that results in significant cardiovascular manifestations such as an acute myocardial infarction. Increasing reports of this entity in literature warrant paying more attention to prevention rather than cure in known atopic individuals because sometimes, it may be too late before patients reach the hospital for treatment.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Golden DB. What is anaphylaxis? Curr Opin Allergy Clin Immunol 2007;7:331-6.
Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): A natural paradigm? Int J Cardiol 2006;110:7-14.
Kounis NG, Zavras GM. Histamine-induced coronary artery spasm: The concept of allergic angina. Br J Clin Pract 1991;45:121-8.
Kovanen PT, Kaartinen M, Paavonen T. Infiltrates of activated mast cells at the site of coronary atheromatous erosion or rupture in myocardial infarction. Circulation 1995;92:1084-8.
Fuster V, Wane Alexander A, O'Rourke RA, Waller BF. Non atherosclerotic coronary heart disease. In: Hurst's The Heart. 13th
ed. New York: McGraw-Hill; 2010.
Taggar JS, Watson T, Musarrat K, Millane T. Kounis syndrome presenting as ST-segment elevation myocardial infarction following a hymenoptera (bee) sting. Int J Cardiol 2009;136:e29-30.
Goto M, Matsuzaki M, Fuchinoue A, Urabe N, Kawagoe N, Takemoto I, et al.
Chronic atherosclerotic mesenteric ischemia that started to develop symptoms just after anaphylaxis. Case Rep Gastroenterol 2012;6:300-8.
González-de-Olano D, Alvarez-Twose I, Matito A, Sánchez-Muñoz L, Kounis NG, Escribano L, et al.
Mast cell activation disorders presenting with cerebral vasospasm-related symptoms: A “Kounis-Like” syndrome? Int J Cardiol 2011;150:210-1.
Sakata Y, Komamura K, Hirayama A, Nanto S, Kitakaze M, Hori M, et al.
Elevation of the plasma histamine concentration in the coronary circulation in patients with variant angina. Am J Cardiol 1996;77:1121-6.
Mytas DZ, Stougiannos PN, Zairis MN, Tsiaousis GZ, Foussas SG, Hahalis GN, et al.
Acute anterior myocardial infarction after multiple bee stings. A case of Kounis syndrome. Int J Cardiol 2009;134:e129-31.
[Figure 1], [Figure 2]